Purpose: Fear of discontinuing concomitant anti-epileptic drugs (AEDs) may lead to potentially unnecessary and perhaps unsafe polypharmacy. The effect of withdrawing concomitant AEDs on epilepsy control was therefore studied in long-term users of levetiracetam.
Methods: The EULEV cohort followed patients initiating levetiracetam in France in 2005 or 2006 for one year. In those maintaining levetiracetam throughout the study period, the association of a reduction in the number of concomitant AEDs during the first six months with seizure-freedom during the last six months of follow-up was investigated using logistic regression.
Results: Of the 356 patients continuing levetiracetam for at least 1 year, 140 (39.3%) were seizure-free during the last six months of follow-up. Partial symptomatic or generalised idiopathic epilepsy were associated with greater seizure-freedom than partial cryptogenic disease. Factors associated with seizures were: longer disease duration, initial incapacity, increased number of seizures in the six months preceding levetiracetam initiation, and number of consultations for epilepsy in the six months preceding levetiracetam initiation. There was a trend for the association between the early reduction in the number of concomitant AEDs and seizure-free status later during follow-up, which however did not reach statistical significance in the final propensity score-adjusted multivariate model (OR = 1.8, 95%CI [0.8;4.0]).
Conclusions: Taking into account the various risk factors for seizures, the early reduction of concomitant AEDs was not associated with worse seizure rates during follow-up in real-life users of levetiracetam.
Copyright © 2012 John Wiley & Sons, Ltd.